Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 61, NWS Tallahassee, FL

April 17, 1998Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 17, 1998, 5:30 PM CDT for Coffee County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 1998, 5:30 PM CDT (22:30 UTC)
Expired
Apr 17, 1998, 6:15 PM CDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 51 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS1 KTLH 172229 RRA
SVRTLH
ALC031-172315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM EDT FRI APR 17 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 615 PM CDT (715 PM EDT)

* AT 527 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
EXTENDING FROM 5 MILES SOUTHWEST TO 5 MILES NORTHEAST OF ELBA MOVING
NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...

NEW BROCKTON              BY 545 PM CDT
VICTORIA                  BY 555 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8999.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:31 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 17, 2:31 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT FRI APR 17 1998

NICE TO SEE MDLS FINALLY IN GOOD AGREEMENT THIS FCST PERIOD WITH
EVOLUTION OF MAIN WEATHER FEATURES. POSITIVELY TILTED UPR TROF OVR
NWRN MEX/NM WILL SWING EWD ACRS SRN PLAINS ON SATURDAY AND DEEPEN
SOMEWHAT AS NRN PLAINS S/WV COMES MORE INTO PHASE. BY 12Z SUNDAY...
VIGOROUS LOOKING S/WV WILL BE MOVING ACRS LWR MS VLY. ALTHO MAIN
S/WV ENERGY WILL REMAIN TO OUR N PER AVN...AT LEAST SOME UPR
SUPPORT WILL MOV ACRS FCST AREA ON SUNDAY. MORE ON THAT LATER...

SFC CDFNT ANALYZED ACRS SW/S CNTRL AL TO NRN GA THIS AFTERNOON
SHOULD BEGIN INCHING BACK NWD SATURDAY MORNING AS HGTS RISE SOME
OVR DEEP SE IN ADVANCE OF S/WV MOVG INTO SRN PLAINS. IN THE SHORT
TERM...KTLH RADAR SHOWING LINE OF SHRA/TSRA DVLPG ACRS S CNTRL/SE
AL ATTM...WHICH PROBABLY WILL NOT MAKE MUCH PROGRESS INTO FCST AREA
WHERE ATMOS IS MORE STABLE. MOST OF FCST AREA WILL REMAIN SOCKED IN
THRU SATURDAY AFTERNOON WITH LOW STRATUS TRAPPED UNDER IMMENSE
CAPPING INVERSION THAT ETA FCST SOUNDINGS INDICATE WILL REMAIN OVR
AT LEAST FL BIG BEND. WITH THAT IN MIND...THINK ANY TSRA WILL
REMAIN CONFINED N OF VPS/MAI/ABY LINE THRU 24 HRS...WITH ONLY SMALL
SHRA DVLPG UNDERNEATH INVERSION ACRS REMAINDER OF FCST AREA.

BY SATURDAY AFTN...SFC LOW SHOULD DVLP ALONG CDFNT ACRS MS/AL. THIS
LOW SHOULD TRACK NE WITH CDFNT EXTENDING BACK DOWN TO CNTRL GULF
COAST BY LATE IN THE DAY. THERE ARE SOME INDICATIONS OF A STG/SVR
SQUALL LINE DVLPG TO OUR W LATE SATURDAY NITE...MOVING EWD INTO
FCST AREA AS EARLY AS 06Z TO 12Z SUNDAY. MDLS SHOW LLVL JET OF 35
TO 45 KTS MOVG ACRS FCST AREA EARLY SUNDAY WITH FAVORABLE UVV
ASSOCD WITH COUPLED JET STRUCTURE ACRS SE. WILL NOT BE SURPRISED TO
SEE SVR TSRA EVENT MOVG ACRS FCST AREA EARLY SUNDAY...WITH CDFNT
FINALLY MOVG THRU SUNDAY AFTN.

TO THAT END...WOULD BE IN FAVOR OF KEEPING ONLY SCTD PRECIP CHC
ACRS MOST OF FCST AREA...WITH PERHAPS SLIGHTLY HIER POP OVR SE AL
AND ADJOINING SXNS OF SW GA...THRU SATURDAY. HOWEVER...CONTRARY TO
FWC/FAN GUIDANCE...SHRA/TSRA SEEM LIKELY BETWEEN 06Z TO 18Z SUNDAY.
TEMP GUIDANCE SIMILAR TONITE...BUT WITH PLENTY OF LOW CLOUDS AGAIN
ON SATURDAY WILL LEAN TOWARD COOLER FAN AND ADVOCATE TEMPS IN
MID/UPR 70S. FAN TOO COOL SAT NITE AND SUNDAY THO...THEN FWC LOOKS
BETTER.

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.